Wisconsin, 2016

Funnel Cloud in Wisconsin, August 18, 2016

August 18, 2016 · NWS GRB · 1 event in 1 county or zone

A funnel cloud was spotted west of Valders, in Manitowoc County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A funnel cloud was spotted west of Valders, in Manitowoc County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 18, 1:46 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 18, 1:46 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
246 PM CDT THU AUG 18 2016

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 246 PM CDT Thu Aug 18 2016

Wet the next couple days, then cooler and less humid for the
latter part of the weekend and early next week.

The large scale pattern will undergo amplification the next
several days, as a strengthening trough swings through the
northern Plains and Great Lakes region. Some flattening of the
flow is likely next week, but with the mean trough position
lingering from Hudson Bay to the northern Plains.

Seasonably warm and humid conditions at the start of the period
will give way to cooler weather during the weekend and early next
week as an early autumn-like air mass sweeps into the area. The
cool down will be short-lived with temperatures bouncing back to
a few degrees above normal by the middle of next week. With ample
moisture in place, precipitation as the upper trough and cold
front cross the area the next couple days should result in above
normal amounts for the period. The next opportunity for
substantial precipitation after that will probably arrive during
the middle of next week.
&&

.SHORT TERM...Tonight and Friday
Issued at 246 PM CDT Thu Aug 18 2016

The latest RAP analysis and satellite/radar imagery show low
pressure centered over the central SD/NE border early this
afternoon.  A warm front extends east from the low across southern
Minnesota into northern IL.  North of this warm front, a weakening
MCS is traveling just south of due east over eastern Minnesota.
Several warnings were issued earlier today with this complex, but
only isolated warnings have been issued since then. ML capes of 800-
1200 j/kg extend east across southern Minnesota through southern WI,
so potential for strong storms to develop later this afternoon in
this area. Until this complex becomes closer to the region, more
modest instability may produce isolated shower/thundershower
activity later this afternoon into early this evening. Uncertainty
is rather high with this forecast, and revolves around precip trends
and low severe weather chances.

Tonight...No shortage of complexities in this forecast. Models are
not handling the current convection well, so followed a combo of the
RAP and HRRR, which appear to be handling the situation the best.
The models bring the ongoing MCS into central WI during the evening,
before weakening/breaking it up over east-central WI overnight.  If
there is a severe threat, the best chances would occur during the
evening as the MCS arrives. Bulk shear values are rather marginal,
around 20 to 30 kts depending on the model.  But with mucapes
upwards of 1000 j/kg over central WI this evening, appears that
there will be an isolated threat of damaging winds. Severe
convection lingered into the morning hours today, so not out of the
question that east-central WI could also see an isolated threat, but
it does not look likely at this time.

Convection looks to move out late tonight at the same time as a cold
front moves into north-central WI.  Spotty showers will be possible
along it, but think it will serve to prolong low clouds/patchy fog
through the rest of the night.  Muggy low temps in the mid to upper
60s.

Friday...Uncertainty about tonights portion of the forecast creates
fairly low confidence in the significant weather tomorrow.  If the
convection moves across the forecast area as planned, should have a
stable situation during the morning ahead of the front due to cloud
cover and spotty shower activity.  That may change during the
afternoon as the front moves into eastern WI.  If sufficient heating
occurs during the afternoon, then upwards of 2000-2500 mlcape could
generate storms along the front.  0-6km remains marginal, but cannot
rule out an isolated severe storm from developing.  Shower activity
may also become more widespread behind the front over central and
north-central WI as mid-level fgen increases.  Highs ranging from
the mid 70s northwest to the mid 80s southeast.

.LONG TERM...Friday Night Through Thursday
Issued at 246 PM CDT Thu Aug 18 2016

Though the evolution of the large scale pattern is pretty straight
forward, small scale details that will have significant impacts on
the forecast remain elusive. The timing of the southward push of
the frontal boundary across the area remains in doubt. We could
start the long-term period with it already to our south, or it
could slide through during the night. The NAM and Canadian don't
bring the front through until after the wave lifts through the
region, but those models seem overdeveloped with the cyclone and
were discounted. There may be a lull in the precipitation,
especially early Friday night, but expect at least scattered
showers across the area. The most significant rain is likely to
occur Saturday as the may wave rides northeast up the front. Took
PoPs up to categorical for Saturday.

The system is likely to produce a widespread soaking rainfall.
QPFs have edged down since yesterday, and as long as totals
remain under 2 inches the area rivers should be able to handle the
water. Of course if any locations get heavy rainfall tonight or
Friday, the potential for flooding with the added rain from the
Saturday system will be increased. Will attempt to detail the
situation in the HWO.

Somewhat blustery and cooler weather is expected by Sunday as the
wave departs off to the northeast. There was some indication of
lingering light precipitation, however, so kept low PoPs in
throughout the day.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1207 PM CDT Thu Aug 18 2016

Isolated airmass showers and storms will be possible this afternoon.
Greater concern revolves around the thunderstorm complex that is
moving southeast over Minnesota.  The latest short range models show
this complex moving across north-central and central WI this evening
before weakening over eastern WI overnight.  Though severe weather
is not expected to be widespread, may see an isolated severe threat
develop depending upon how things evolve this afternoon.  Vsbys
will have potential to fall to ifr within any storms.

Behind the complex, ifr/mvfr cigs are expected to develop.
Uncertainty increases quickly on Friday, regarding how quickly any
low clouds improve and the potential for precipitation.  Low
pressure will be arriving during the morning along with a cold
front.  Better chances of showers appear to be over the northern
WI, but confidence is rather low at this time.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....MPC
LONG TERM......Skowronski
AVIATION.......MPC
Hazardous weather outlook, Aug 18, 1:51 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
251 PM CDT THU AUG 18 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
251 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE, BUT COULD
PRODUCE BRIEF GUSTY WINDS AND ISOLATED DOWNPOURS.

THERE IS A RISK OF MORE WIDESPREAD STORMS LATE THIS EVENING AND
OVERNIGHT. THESE STORMS COULD POSE A RISK OF DAMAGING WINDS, AND
TO A LESSER EXTENT LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY. THE RISK
OF SEVERE STORMS FRIDAY AND FRIDAY EVENING WILL DEPEND ON TO WHAT
EXTENT CLOUDS AND SHOWERS LINGER INTO THE MORNING. A SEVERE RISK
COULD DEVELOP IF SHOWERS END EARLY AND SKIES CLEAR SUFFICIENTLY TO
ALLOW FOR AT LEAST A FEW HOURS OR SUNSHINE.

A WIDESPREAD SOAKING RAINFALL IS EXPECTED SATURDAY. ANY AREAS THAT
RECEIVE HEAVY RAINFALL TONIGHT OR FRIDAY WILL BE AT RISK OF
SOME LOWLAND FLOODING FROM THE ADDITIONAL RAINS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-192000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
251 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. GUSTY WINDS...LIGHTNING
STRIKES...AND REDUCED VISIBILITIES WITH THE STORMS COULD POSE A
HAZARD FOR BOATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. THE
GREATEST POTENTIAL FOR STRONG STORMS WILL BE FRIDAY AND FRIDAY
EVENING.

GUSTY NORTH WINDS WILL MAY RESULT IN CONDITIONS HAZARDOUS TO
SMALL CRAFT LATE SATURDAY NIGHT INTO SUNDAY.

MPC/SKOWRONSKI

In the hours before

Special weather statement, Aug 18, 2:21 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
321 PM CDT THU AUG 18 2016

WIZ050-182100-
MANITOWOC WI-
321 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MANITOWOC COUNTY UNTIL
400 PM CDT...

AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VALDERS...OR 8 MILES WEST OF MANITOWOC...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.  A
FUNNEL CLOUD HAS ALSO BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANITOWOC...VALDERS...TWO RIVERS...CATO...WHITELAW...FRANCIS CREEK...
BRANCH...CLARKS MILLS...MADSEN AND NEWTONBERG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4414 8792 4422 8765 4407 8759 4406 8760
      4403 8787
TIME...MOT...LOC 2020Z 258DEG 8KT 4409 8782

MPC

The radar

The Green Bay radar (KGRB), 50 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Manitowoc

When
August 18, 2:24 PM CST
Where
Manitowoc County, 1.64 mi WSW of Quarry
Reported by
Trained Spotter
Coordinates
44.060, -87.960

A spotter observed and photographed a funnel cloud west of Valders.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655800.